Texas, 2022

High Wind in Texas, April 7, 2022

April 7, 2022 · NWS AMA · 5 events in 5 counties and zones

A very strong upper level low pressure system continued to move across the Northern Plains and the Midwest. This system continued to influence the combined Oklahoma and Texas Panhandles as the upper level jet dipped south over the Great Plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very strong upper level low pressure system continued to move across the Northern Plains and the Midwest. This system continued to influence the combined Oklahoma and Texas Panhandles as the upper level jet dipped south over the Great Plains. Some of the stronger winds aloft from this system were able to mix to the surface with several wind gusts exceeding 58 mph as well as sustained winds exceeding 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 7, 5:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 7, 5:30 AM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
630 AM CDT Thu Apr 7 2022

.AVIATION...
VFR conditions expected at all TAF sites for the 12Z TAF period.
Northwesterly winds will ramp up starting around 15-16Z this
morning with sustained winds 20-30 kts with gusts as high as 45-50
kts possible, especially for KGUY. BLDU conditions also possible
for KGUY. Winds will become more northerly after 02-03Z with
winds diminishing to sustained values of 10-20 kts throughout the
remainder of the TAF period. Skies will remain mostly clear.

Meccariello

&&

.PREV DISCUSSION... /Issued 426 AM CDT Thu Apr 7 2022/

SHORT TERM...Today through Tomorrow Night...

Strong winds and fire weather conditions will be the main focus
for the short term forecast period.

Going through today, the main H500 low, now centered over northern
Wisconsin (where snow is falling this morning), will continue to
move slowly to the east. As it does so, the western periphery of
the steep sfc-500 height gradient will slowly progress east
through the High Plains. With mostly clear skies and deep mixing,
strong winds are expected, especially for the eastern and
northeastern Panhandles where the core of H850-500 vertically
stacked maxima will move across. A High Wind Warning has been
issued for the northeastern Panhandles and portions of the eastern
TX Panhandle to reflect these strong northwesterly winds. Latest
07/00Z model and numerical guidance has the timing for the peak
winds later this morning into the early afternoon hours. Winds
will then diminish from SW to NE across the Panhandles as the main
vertically stacked lower jet continues to move further east into
Oklahoma and Kansas. Sustained winds will be around 10-20 MPH as
we get around midnight tonight. High temperatures with continued
northwesterly surface flow will range from the upper 50s to mid
60s. Low temperatures tonight will range from the mid 20s in the
NW to mid 30s in the SE.

Still some breezy northwesterly winds for tomorrow, especially the
closer you are to the northeastern Panhandles where the departing
LLJ will still have some residual winds. Otherwise, temperatures
will begin to warm up with highs ranging from the mid 60s to lower
70s.

Meccariello

FIRE WEATHER...Today and Tomorrow...

Critical fire weather conditions expected for the majority of the
Panhandles today. 20 ft winds will be out of the northwest
sustained around 20 to 40 mph with highest gusts close to 60 mph,
especially for areas in the northeastern Panhandles where the
higher winds are expected. ERC percentiles will be around the
90th percentile to as high as the 97th percentile for portions of
the OK Panhandle. Min RH values will be as low as 10 percent. Max
RFTI values of 6 to 7, especially for the eastern Panhandles.

Elevated to near critical fire weather conditions are possible for
tomorrow. Winds will be much less in magnitude compared today. 20
ft northwesterly winds will be 15-25 mph. Max RFTI values will be
at 3. Min RH values will be as low as 9 percent.

Meccariello

LONG TERM...Saturday through Wednesday...

Synopsis: The persistent dry pattern is expected to continue
through the weekend into early next week, with much warmer
afternoon highs compared to the previous week. Saturday through
Tuesday should feature high temperatures mainly in the 80s, about
10 to 15 degrees above normal. Breezy to windy conditions are
expected most afternoons which will keep fire weather at the
forefront for potential impacts.

Technical Discussion: Models and ensembles are in reasonable
agreement through Sunday as the ridge over the west coast finally
moves across the southern plains. This ridge will undergo de-
amplification as the next progressive upper level trough digs
across the Great Basin and central Rocky Mountains through Sunday.
The main H5 to H7 jets associated with this trough are progged to
stay north of the Panhandles, but the increased zonal flow and
overall mass response will support lee pressure falls Saturday
afternoon into Sunday which will lead to at least breezy southwest
winds across the area. There are some hints that a cold front
could back into northern portions of the Panhandles Sunday before
retreating as a surface low moves across the central plains.

Model disagreement becomes more apparent Monday into Wednesday as
another trough digs south on the heels of the first trough. Height
rises occur briefly on Monday but cross barrier flow will persist
keeping southwest winds up and mixing maximized. Overall it looks
like the second trough could be more impactful than the first
based on being higher amplitude and possibly better low level
thermal ridge and jet alignment for fire weather, especially on
Tuesday. However, there are differences in the model and ensemble
output with magnitude of winds and timing of synoptic features,
including a cold front late Tuesday into Wednesday. The main thing
models do agree on is that it will be windy and dry.

Ward

FIRE WEATHER...Saturday through Wednesday...

The overall pattern over the weekend favors more run of the mill
critical fire weather conditions for April. A transient upper
level ridge will break down as a trough moves across the central
plains Saturday into Sunday. The better jet level winds should
stay north of the Panhandles, but pressure gradient driven winds
will increase both Saturday and Sunday, with a possible front on
in the area Sunday. The big thing to note is that the low level
thermal ridge will be in play with high temperatures in the 80s
(possible gradient Sunday depending on frontal position). RFTI
values of 2 to 5 will be more driven by low relative humidity,
with southwest winds peaking around 20 to 25 mph in the afternoon.

A more impactful fire weather scenario could unfold going into
next week, especially on Tuesday into Wednesday when a more
notable trough digs across the Rocky Mountains. This setup has
higher potential for some alignment of an expansive low level
thermal ridge and stacked jets as the trough moves across the
plains. The warmer and persistent dry conditions will also result
in even more receptive fuels, with a lot of the area likely
near the 95th percentile by Monday if not before.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 10 AM this morning to 7 PM CDT this
     evening for the following zones: Hansford...Hemphill...
     Lipscomb...Ochiltree...Roberts...Wheeler.

     Red Flag Warning from 10 AM this morning to 9 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Donley...Gray...Hansford...
     Hartley...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
     Roberts...Sherman...Wheeler.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for the following zones: Collingsworth...Gray...
     Hutchinson...Moore...Sherman.

OK...High Wind Warning from 10 AM this morning to 7 PM CDT this
     evening for the following zones: Beaver...Texas.

     Red Flag Warning from 10 AM this morning to 9 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for the following zones: Cimarron.

&&

29/7
Hazardous weather outlook, Apr 7, 3:10 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
410 AM CDT Thu Apr 7 2022

OKZ001>003-TXZ001>020-317-072115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
410 AM CDT Thu Apr 7 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions are expected today
across the Texas and Oklahoma Panhandles. A Red Flag Warning is in
effect from 10 AM to 7 PM for all but the far southwest Texas
Panhandle where elevated conditions are expected.

Strong northwest winds are expected today, especially across the
eastern and north central combined Texas and Oklahoma Panhandles
where a High Wind Warning is in effect from 10 AM to 7 PM. A Wind
Advisory is in effect for areas adjacent to the warning including
all but the far western and south central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible
Friday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through
Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Hansford

When
April 7, 11:40 AM CST to 3:42 PM CST
Where
Hansford forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

A mesonet station located 9 miles NW of Waka measured sustained winds of 40-46 mph from 1240 CDT to 1642 CDT.

High Wind, Hemphill

When
April 7, 11:50 AM CST to 1:56 PM CST
Where
Hemphill forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

A mesonet station located 6 E of Canadian measured sustained winds of 40-47 mph between the hours of 1250 CDT and 1456 CDT. Also, a mesonet station located 10 miles east of Miami, TX gusted to 59 mph at 1426 CDT.

High Wind, Lipscomb

When
April 7, 12:32 PM CST
Where
Lipscomb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

A weather station owned by Pantex and located near Lipscomb measured a wind gust of 59 mph at 1232 CST.

High Wind, Hutchinson

When
April 7, 1:31 PM CST
Where
Hutchinson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The ASOS located at the Borger airport measured a wind gust of 59 mph at 1431 CDT.

High Wind, Gray

When
April 7, 1:55 PM CST to 4:15 PM CST
Where
Gray forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The AWOS located at the Pampa airport measured sustained winds of 40-43 mph between 1455 CDT and 1715 CDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019783, 1019781, 1019782, 1019784, 1019785.